Report at six months out

3/8/11—I began writing this update on February 18th, six days shy of my anniversary on the 24th, while sitting in an airport killing time thanks to a delayed flight. It’s now March 8th, eight days past my return flight, 12 days since the anniversary and 18 days since I began writing this. And still it’s not posted yet. The reason is, this being my six months off anniversary, I thought it should be more than just a simple update. To that end, I’ve written it, rewritten it and am rewriting it one more time. (It’s the curse of the perfectionist procrastinator.) But that’s it. Whatever I write today gets posted.

What I’ve finally decided to talk about at six months off are expectations and how they’re affecting me in recovery; both my expectations and those of my family and friends. Mine, going into this second taper back in the summer of 2009, were both realistic and overly optimistic. The expectations of the people around me tended to be even more pie-in-the-sky than my overly optimistic projections. My failure to live up to these expectations has been the source of much anguish. Which is stupid. Willpower and motivation count for a lot, but they can’t make nerves heal quicker. So why do I persist in behaving as if my snail’s pace progress is somehow my fault?

Given my history of long-term, high-dose usage, I pretty much knew I’d be facing protracted withdrawal this time around too. I estimated one year to taper and two years to heal. As I was 45-years-old going into this second taper, three years was no small thing. I would be 48-years-old once healed: pushing 50 years of age and competing against recent college graduates for entry level jobs in this economy. Daunting, to say the least. But, as there really were no other alternatives which would give me my life and health back, I thought it best that I just get started and let the future take care of itself.

The overly optimistic part was this: Despite having been through this before and having a pretty good grasp of what was involved, I managed to convince myself that this time would be easier. Our minds protect us from past pain by dulling it in our memory. So I convinced myself that my first time around hadn’t been as bad as it actually had been. Also, I was doing a proper, slow taper this time. Surely that would net me some benefits. (And it has. Just not miraculous ones.) I anticipated working a Christmas job (in other words, working temporary part time at only three months off), working regular part time by six months and full time at the one year mark. That’s been no more feasible this time than it was the first time. Mentally, I’m ready. Physically, I’m not even close.

My worst symptom is the benzo withdrawal-amped muscle spasms in my head, neck and back. As this is the condition for which I was prescribed Klonopin, a lot of my fear centers around what percentage of this is from the withdrawal syndrome and what percentage is the level I’ll be left with once I’m completely benzo-healed. What if my healing doesn’t reduce the level enough to make me functional?

I’m well aware that most everyone’s worst symptom is an amped-up version of their underlying condition. In other words, someone who took benzos for anxiety might have over-the-top anxiety as they taper and heal. “What if this is how I really am?” is probably the most frequently voiced fear we all have. Yet my knowledge of this fact isn’t enough to banish the question from my mind. My version of the question goes like this: “What if everyone will heal but me because, somehow, I’m special in a bad way?” I often feel as if I’m taking it on faith alone that I’ll get my life back. But it’s all I have, so I keep pushing forward.

Motivation is an issue too. “Muscle spasms and the resulting pain are, specifically, what keeps me from doing the things I want to do.” This oft-repeated statement of mine is true. If this one symptom would lessen significantly, I could conquer the world. However, this statement is also false. Twice now I’ve traveled out-of-state for family reunion vacations. I walked around an amusement park, a fair, a farmer’s market, a zoo and even on a hilly, snow-covered trail at a fairly significant altitude. It wasn’t easy, but it was “do-able.” So, apparently, I can do things when I must.

It galls me to think that lack of motivation is what holds me back. I should be mentally tougher than that. I know that family and friends see me doing these things and can’t conceive of why I’m unable to hold down a job just yet. I’ve tried to explain, but the explanations sound like excuses even to my ears. And, honestly, I wouldn’t believe any of this if it weren’t happening to me personally. So I try to forgive people for their lack of understanding. Recently I was discussing my “lack of willpower” with one of my benzo friends. She reminded me that being able to do something and being able to do it with a reasonable degree of comfort are not one and the same thing. I should be kinder to myself. And more patient.

Now, on to the part of the update where I rate my symptoms …

These are my symptoms, listed in order of severity (most to least), each rated with a number 0-10 (0 = nonexistent, 10 = unbearable) …

Muscle symptoms & resulting pain—6 (at five months off was a 6)
No change here.

Insomnia—4.5 (at five months off was a 4.5)
No change here.

Muscle tension headaches—4 (at five months off was a 4.5)
Light sensitivity is also a factor in my headaches. Strangely enough, I find that giving in to this symptom (i.e., dimming the lights) sometimes makes things worse and going out in the sun sometimes makes things better. Except when it doesn’t. Come to think of it, the same is true with exercise and my spastic muscles.

Internal pressure & heaviness—4 (at five months off was a 4.5)

Dizziness, light-headedness & poor balance—4 (at five months off was a 4)
No change here.

Tinnitus—2.5 (at five months off was a 3)
I often forget I have this symptom. I can’t wait until the others get down to this level.

Advertisements
This entry was posted in Benzodiazepine Withdrawal Syndrome, Progress Reports. Bookmark the permalink.

2 Responses to Report at six months out

  1. Melissa Smith says:

    Hi, I recently stumbled across your blog regarding recovery and benzo withdrawal and found your personal story to be one of strength and courage. I was, myself, on a cocktail of medications for things such as major depression, anxiety disorder, bi-polar disorder, and PTSD..for 5 1/2 years. All of these medications were prescribed not by a GP but, by a board certified psychiatrist…who diagnosed me with all these things in less than 10 minutes. I am a survivor in every sense of the word because these medications almost killed me by way of suicide. My worst suicide attempt ever happened in April of 2010..it was my final wake up call that something had to change. I lost everything that a person could possibly lose in the 5 1/2 years that I was on Prozac, Klonopin, Xanax, and Restoril. My marriage, multiple jobs, my good credit, my family, and friendships. May of 2010 I checked myself into a drug treatment facility to help me do a medical detox..I was there for 2 months and went through pure hell. The withdrawals were horrible..nausea, vomiting, diarrhea, headaches, tremors, muscle pain, insomnia, nightmares, and feeling like fire ants were crawling all over me. I am here to tell you that I have gone to hell and back and I am still here to tell about it to those who would listen. I wondered just like you if I would be able to function again without medication and lead a normal and happy life. It took a long time for me to heal and recover…not only mentally and emotionally but, physically too. Its true time really does heal all…I wondered if I would always have trouble sleeping or have tremors or suffer residual effects from the medications I was on but, with time that has all gone away. Stay with it…keep strong and keep writing because there are so many others like us out there who need words of encouragement and who need to know that they are not alone.

  2. Thank you for taking the time to comment. Your personal story is one of strength and courage too. The medical detox sounds truly hellish. As does your list of the things this journey through hell has cost you. I have a similar list. However, a few years from now, I expect we’ll both be counting our blessings instead.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s